Alert archive / Montana / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 1, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at May 30, 2015, 2:27 PM MDT for Mineral County, Sanders County, Montana. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 30, 2015, 2:27 PM MDT (20:27 UTC)
- Expired
- May 30, 2015, 3:00 PM MDT
- In force
- 33 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
Counties Mineral County, MT, Sanders County, MT
The radar
The Missoula radar (KMSX), 104 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 2:30 PM MDT | HAIL 0.88 | 1 Nnw De Borgia, MT | MOST OF THE HAIL WERE DIME SIZE, BUT A FEW WERE PENNY TO NICKEL SIZE. THIS SPOTTER WAS NOT UNDER THE STORM CORE ACCORDING TO RADAR. STRONG GUSTY WINDS EST. TO 50 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 8.5 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1654 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 130 m²/s²
- 0-3 km storm-relative helicity
- 191 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
012 WUUS55 KMSO 302027 SVRMSO MTC061-089-302100- /O.NEW.KMSO.SV.W.0001.150530T2027Z-150530T2100Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MISSOULA MT 227 PM MDT SAT MAY 30 2015 THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL SANDERS COUNTY IN NORTHWESTERN MONTANA... NORTH CENTRAL MINERAL COUNTY IN WEST CENTRAL MONTANA... * UNTIL 300 PM MDT * AT 227 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER DE BORGIA...OR 13 MILES SOUTH OF THOMPSON FALLS...AND MOVING EAST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... HAUGAN...ST. REGIS AND DE BORGIA. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL... DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4733 11544 4751 11539 4750 11500 4724 11508 TIME...MOT...LOC 2027Z 280DEG 11KT 4741 11531 $$
1 follow-up statement
197 WWUS55 KMSO 302042 SVSMSO SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 242 PM MDT SAT MAY 30 2015 MTC061-089-302100- /O.CON.KMSO.SV.W.0001.000000T0000Z-150530T2100Z/ SANDERS MT-MINERAL MT- 242 PM MDT SAT MAY 30 2015 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT FOR CENTRAL SANDERS AND NORTH CENTRAL MINERAL COUNTIES... AT 240 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR DE BORGIA...OR 14 MILES SOUTH OF THOMPSON FALLS...MOVING EAST AT 15 MPH. PENNY SIZE HAIL AND INTENSE RAINFALL MAY ALSO ACCOMPANY THE DAMAGING WINDS. LOCATIONS IMPACTED INCLUDE... DE BORGIA AND ST. REGIS. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL... DEADLY LIGHTNING AND VERY HEAVY RAIN. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4735 11540 4749 11533 4750 11500 4724 11508 TIME...MOT...LOC 2040Z 280DEG 11KT 4740 11525 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:38 AM MDT, 10 hours 49 minutes earlier.
Area forecast discussion, May 30, 3:38 AM MDT, 10 hours 49 minutes before
Area Forecast Discussion National Weather Service Missoula MT 338 AM MDT SAT MAY 30 2015 ...Widespread thunderstorms likely Monday... .DISCUSSION...A shortwave passing through the region has been resulting in showers and isolated thunderstorms through portions of north central Idaho, northwest Montana, and west central Montana this morning. These showers will quickly develop into thunderstorms this afternoon. There is agreement that some of the stronger thunderstorms will be in northwest Montana this afternoon with small hail, heavy rain, and gusty winds. The rest of north central Idaho and western Montana will also have a chance for stronger storms, but there should only be a few. Another shortwave is on track to begin to move through the region Sunday morning that will initiate showers and isolated thunderstorms that will expand into southwest Montana during the afternoon. Sunday's high temperatures are still expected to be some of the warmest of the season so far. Signs continue to point to a very favorable set-up for strong thunderstorms Monday afternoon and evening across central Idaho and western Montana. The main impacts from storms continue to be frequent lightning, small to moderate sized hail, and heavy downpours that could pose a flash flooding threat. The scenario for Monday looks much different from the garden variety storms we've seen across the region the past few days. The storms that form Monday will have the right ingredients to possibly become severe, so we will be keeping an eye on this potential as time passes. If you have plans to be outdoors for any reason through the day Monday into Monday night, please make plans now to adjust in the case of strong to severe storm development. Once the energy of the main cold front passes early Tuesday, the region will remain unstable through the day once more, keeping the chance for afternoon thunderstorms in the forecast Tuesday. These do not look to be as strong as the storms expected Monday, but some could be strong at times. From midweek onward, the forecast models really seem to disagree quite a bit on what solution to go with. Given the high amount of uncertainty, have kept at least a climatological chance for showers each day into next weekend. Near-normal temperatures are also anticipated for this time frame as well. && .AVIATION...Scattered thunderstorms streaming across NW Montana will keep a mention of at least rain showers, if not a vicinity thunderstorm, for KGPI through the morning hours. Showers are also possible at KMSO later this morning, though the threat for lightning is minimal. Thunderstorms will once again increase in coverage and become widespread this afternoon and evening, affecting all terminals with gusty winds, rain showers, and periods of lightning. Best time frame for -TSRA chances will be 30/2100Z through 31/0400Z. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
In the hours before
Special weather statement, May 30, 2:02 PM MDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
202 PM MDT SAT MAY 30 2015
MTZ001-004-302045-
KOOTENAI/CABINET REGION MT-LOWER CLARK FORK REGION MT-
202 PM MDT SAT MAY 30 2015
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SANDERS AND
NORTHWESTERN MINERAL COUNTIES UNTIL 245 PM MDT...
AT 202 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HAUGAN...OR 10 MILES SOUTHWEST OF THOMPSON FALLS...MOVING EAST AT 20
MPH.
PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ST. REGIS...HAUGAN...DE BORGIA...TAFT...SALTESE...EAST PORTAL AND
EDDY.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4756 11560 4756 11500 4729 11505 4735 11557
4736 11558 4737 11558 4738 11562 4738 11564
TIME...MOT...LOC 2002Z 276DEG 16KT 4746 11547Special weather statement, May 30, 2:13 PM MDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 213 PM MDT SAT MAY 30 2015 MTZ001-003-004-302100- FLATHEAD/MISSION VALLEYS MT-KOOTENAI/CABINET REGION MT- LOWER CLARK FORK REGION MT- 213 PM MDT SAT MAY 30 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SANDERS AND NORTH CENTRAL MINERAL COUNTIES UNTIL 300 PM MDT... AT 213 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PLAINS...OR 18 MILES NORTH OF SUPERIOR...MOVING EAST AT 25 MPH. PEA SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... PLAINS...PARADISE...HOT SPRINGS...CAMAS...WEEKSVILLE AND CAMAS PRAIRIE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4737 11514 4748 11522 4763 11465 4740 11454 TIME...MOT...LOC 2013Z 255DEG 22KT 4745 11499
Special weather statement, May 30, 2:25 PM MDT, 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 225 PM MDT SAT MAY 30 2015 MTZ001>003-302100- FLATHEAD/MISSION VALLEYS MT-WEST GLACIER REGION MT- KOOTENAI/CABINET REGION MT- 225 PM MDT SAT MAY 30 2015 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL FLATHEAD COUNTY UNTIL 300 PM MDT... AT 225 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES WEST OF WHITEFISH...OR 23 MILES NORTHWEST OF EVERGREEN...MOVING NORTHEAST AT 15 MPH. PEA SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... OLNEY AND LUPFER. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4837 11465 4842 11478 4866 11458 4851 11429 TIME...MOT...LOC 2025Z 207DEG 14KT 4847 11462
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 2:02 PM MDT | Special Weather Statement | MSO | Mineral | 43 min |
| May 30, 2:13 PM MDT | Special Weather Statement | MSO | Sanders | 47 min |
| May 30, 2:25 PM MDT | Special Weather Statement | MSO | Flathead | 35 min |
| May 30, 2:33 PM MDT | Special Weather Statement | MSO | Flathead | 42 min |
| May 30, 2:59 PM MDT | Severe Thunderstorm Warning | MSO | Mineral, Sanders | 31 min |
| May 30, 3:24 PM MDT | Flash Flood Warning | MSO | Mineral | 2 hr |
| May 30, 3:32 PM MDT | Special Weather Statement | MSO | Mineral | 28 min |
| May 30, 3:33 PM MDT | Special Weather Statement | MSO | Mineral | 27 min |
| May 30, 3:42 PM MDT | Severe Thunderstorm Warning | MSO | Mineral, Missoula | 33 min |
| May 30, 4:13 PM MDT | Special Weather Statement | MSO | Mineral | 47 min |
| May 30, 4:59 PM MDT | Special Weather Statement | MSO | Missoula | 31 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.